Proton Pump inhibitors have been linked to hip fractures, and stomach and esophagus cancer. They have also been linked to stomach polyps, which Lilly is suffering from. The Mayo Clinic says that "long-term use of proton pump inhibitors (PPIs), which are medications used to treat gastroesophageal reflux disease (GERD), has been linked to fundic gland polyps."
Lilly's doctor had prescribed a number of meds but nothing worked for the pain of GERD until she went on Aciphex, a proton pump inhibitor (PPI). "I was taking Aciphex for about five years and I didn't have any problems," says Lilly. "I didn't feel the necessity to get a check-up and it never occurred to me that the drug might be causing a problem. I had some pain that went away in a day or so and I just assumed the drug was doing its job."
But Lilly's pain was getting worse so she went to a gastroenterologist. "She showed me a picture of my stomach and it was full of polyps, including a few big ones," Lilly explains."I was stunned. I was even more stunned when she told me that she had attended a seminar in 2009 that linked proton pump inhibitors to stomach polyps. And my regular doctor was stunned when I told him.
"The gastroenterologist suggested I see her husband, a gastroenterologist surgeon. He wanted to tighten the opening to my esophagus to prevent the reflux—the bile that forms in the stomach—that is causing the damage. He also said my stomach might have to be removed but he wouldn't know until they got in there. I walked out and never went back.
"I mentioned this incident to my ENT doctor and he advised me to see another gastroenterologist sooner than later—he didn't like the wife-husband connection. So I saw another specialist last month and the polyps are worse. He confirmed that the PPIs are the cause. I am still taking Omeprazole—which is another PPI—even though I know it is causing damage.
(Stomach polyps, which are small growths on the lining of the stomach, occur infrequently, and show up in less than 1 percent of patients who undergo an upper gastrointestinal endoscopy. Although stomach polyps are usually benign, some types can be a precursor to stomach cancer.)
"I'm damned if I take these PPIs and damned if I don't," says Lilly; she is afraid that the polyps could turn into stomach cancer but she hasn't found anything else to take the pain away. Meanwhile, her gastroenterologist is trying to wean her off them. "So far I am doing OK and the pain hasn't worsened," Lilly adds. "The doctor wants to wean me off it completely but I am worried because I have to take something for this acid reflux. There are so many other meds I have taken but nothing works.
READ MORE PROTON PUMP INHIBITOR LEGAL NEWS
"Last month my doctor snipped off a few of the largest polyps for a biopsy and I am waiting for the results. I am booked for a colonoscopy December 14—now he wants to make sure there are no polyps in my colon.
"I think there are too many meds like PPIs that cause awful side effects. But I don't know what else I could have done and that is the dilemma. I know so many people over the years who suffer from acid reflux and now I warn them not to take these drugs. I think they get these PPIs on the market too fast, without realizing what damage they cause.
"All I can do is wait and see—I can't set my goals any higher. My son was pretty upset when I told him about PPI side effects and he told me to get hold of a lawyer."